Clinicians should consider medications in the differential diagnosis when a patient presents with acute pancreatitis, according to a report published in the American Journal of Case Reports.
Two of the most frequent causes of acute pancreatitis are common bile duct obstruction by stones and alcohol abuse, however, drug-induced pancreatitis has recently gained more attention. In this case, a 74-year-old man with a history of coronary artery disease, sleep apnea, and gastroesophageal reflux disease presented with epigastric pain radiating to the back (7 out of 10 in severity) on the morning of admission. During examination, it was revealed that he had started taking furosemide six weeks prior for bilateral lower-extremity swelling.
Taking into account the patient’s history (lifetime non-alcoholic drinker), labs (triglycerides 80mg/dL), and imaging (ultrasound showed no gallstones), the most common causes of acute pancreatitis were ruled out, leaving clinicians to speculate that the probable cause was due to the furosemide (Naranjo score of 5).
To get a better understanding of the incidence of furosemide-induced pancreatitis, the authors conducted a Medline search which identified only 250 cases of drug-induced pancreatitis, three of which were linked to furosemide. As to the mechanism of action for this adverse event, they write that the drug may “induce acute pancreatitis by impairing pancreatic perfusion by a decrease in extracellular fluid volume.”
Furosemide-induced acute pancreatitis can occur several hours to up to 7 weeks after starting treatment; dose may also play a role. This patient, the authors note, fell into the category of “long-term latency” and “low-dosage (40mg)”. To confirm the patient’s acute pancreatitis was caused by furosemide, a rechallenge would need to be considered, however the authors chose not to, as this would likely harm the patient.
They concluded that “practitioners need to realize the importance of considering medications and taking a detailed medication history in evaluation of patients presenting with acute pancreatitis.”
For more information visit Amjcaserep.com.